Content medically reviewed by Vicky Magobet, PMHNP-BC, on August 27, 2021.
The idea of entering heroin recovery can come with a lot of questions. What will your symptoms be like? Can heroin withdrawal be dangerous? What can you expect in the long term as you continue your life following your initial recovery? Heroin recovery can be a daunting process, but proper treatment and medical attention can help. Learning what to expect can help ease some of your concerns and prepare you for the process.
Heroin withdrawal symptoms can be mild, moderate or severe, depending on when you last used. Withdrawal symptoms include:
It is possible for heroin users to develop a physical dependence on the drug within just a few months of use. Once you have become physically dependent on the drug, you will crave it. When you try to stop using or do not have access to the drug, withdrawal occurs.
Everyone's heroin recovery timeline is different. Symptoms can appear in as soon as a few hours and typically last for a day or two. In severe cases of withdrawal, symptoms can last for seven to 10 days. For many people, acute symptoms will resolve by this point, but some do experience post-acute withdrawal syndrome (PAWS).
PAWS shares some symptoms with acute withdrawal. For example, mood swings and difficultly sleeping are common. Other symptoms of PAWS include fatigue, brain fog, difficulty focusing and chronic pain. PAWS does not have a defined timeline. It can persist for months or years after the acute symptoms of withdrawal. Some people may consistently struggle with symptoms, while others will experience symptoms that come and go in cycles.
While everyone's withdrawal timeline is different, treatment providers can help you manage your symptoms as they arise.
While unpleasant, heroin withdrawal is not typically fatal. While the timeline varies from person to person, physical symptoms usually resolve. In rare cases, it is possible to die during heroin withdrawal.
If symptoms like diarrhea and vomiting persist and go untreated, it is possible to become dehydrated. Untreated vomiting and diarrhea can also result in elevated blood sodium levels. Too much sodium in your blood can cause heart failure.
When the body does not have the liquids it needs, you will feel excessively thirsty, lose consciousness eventually and sustain damage to your internal organs. Dehydration can happen quickly when you are losing your body's fluids due to vomiting and diarrhea.
While it is scary knowing that symptoms of withdrawal can be fatal, remember this is rare. Still, it is critical to seek medical attention and medically assisted detox in a supervised environment. With the right support, you can maintain safe hydration levels.
Treatment for heroin addiction often combines two approaches. Medication-assisted treatment (MAT) employs both medication and counseling to help clients work through detox and reach sobriety.
Medications commonly used during opioid addiction treatment include:
While undergoing treatment with medication, clients in heroin recovery will also be treated with counseling and behavioral therapy. For example, you may attend individual counseling sessions and group therapy.
Completing initial detox from heroin is a major accomplishment, but you still have steps to take on the road to sustained recovery. Whether you develop PAWS or you are looking for ways to maintain sobriety, consider a number of long-term treatment options after going through heroin withdrawal, including:
Detoxing from heroin safely is a critical first step in your journey to recovery. At Diamond House Detox, our team of doctors and nurses is with you throughout the entire process to help you manage your symptoms and ensure you are safe. With incidental medical services (IMS), we have experienced medical providers in-house ready to provide individualized treatment.
We work with you to get through detoxification and help build the foundation for lasting sobriety. Contact us to learn more about our treatment approach.